Boxed Warning Added to Ocaliva Due to Improper Dosing

Some liver-disease patients face risk of injury

The FDA is adding a boxed warning to obeticholic acid (Ocaliva, Intercept Pharmaceuticals, Inc.) in an effort to prevent incorrect dosing of the liver-disease medication in patients with moderate-to-severe primary biliary cholangitis (PBC).

Obeticholic acid has been incorrectly dosed daily instead of weekly in some of these patients, increasing the risk of serious liver injury.

To ensure correct dosing and reduce the risk of liver problems, the agency is clarifying the current recommendations for screening, dosing, monitoring, and managing PBC patients with moderate-to-severe liver disease taking obeticholic acid. The boxed warning will highlight this information in the drug label. The FDA is also requiring a medication guide for patients to inform them about this issue.

Obeticholic acid has been shown to improve a certain blood test that measures liver problems in patients with PBC. It works by increasing bile flow from the liver and suppressing bile acid production in the liver, reducing the exposure of the liver to toxic levels of bile acids. Progressive PBC can lead to liver failure or death.  Treatment of PBC with obeticholic acid may delay or prevent progression of the disease.

Health care professionals (HCPs) should follow the obeticholic acid dosing regimen in the drug label, which is based on calculating a Child-Pugh score in PBC patients with suspected liver cirrhosis before treatment to determine their specific classification and starting dosage. Dosing higher than recommended in the drug label can increase the risk for liver decompensation, liver failure, and sometimes death.

HCPs should routinely monitor all patients for biochemical response, tolerability, and PBC progression, and re-evaluate Child-Pugh classification to determine if dosage adjustment is needed. Close monitoring is recommended for patients at an increased risk of liver decompensation, including those with laboratory evidence of worsening liver function (e.g., total bilirubin, INR, albumin) or progression to cirrhosis.

HCPs should educate patients and caregivers on the symptoms of worsening liver function. Temporarily stop obeticholic acid in those with laboratory or clinical evidence of worsening liver function that may indicate decompensation and monitor the patient’s liver function. If a patient’s condition returns to baseline, weigh the potential risks and benefits of restarting obeticholic acid.  Re-initiate, using the recommended starting dosage based on Child-Pugh classification. Consider discontinuing obeticholic acid in patients who have experienced clinically significant liver-related adverse reactions.

Source: FDA; February 1, 2018.